Alert archive / Oklahoma / Tornado Warnings in 1997
Tornado Warning 35, NWS Norman, OK
NWS Norman, OK issued this tornado warning at May 25, 1997, 10:26 PM CDT for Kay County, Oklahoma. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 25, 1997, 10:26 PM CDT (03:26 UTC)
- Expired
- May 25, 1997, 11:10 PM CDT
- In force
- 44 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Kay County, OK
The radar
The Wichita radar (KICT), 98 km from the middle of the area, began a volume at 03:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 8:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 3.4 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 360 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 1368 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
936
WFUS1 KOKC 260328 RRA
TOROKC
OKC071-260410-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1026 PM CDT SUN MAY 25 1997
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A TORNADO
WARNING EFFECTIVE UNTIL 1110 PM CDT FOR PEOPLE IN THE FOLLOWING
COUNTIES
IN NORTHEASTERN OKLAHOMA
NORTHEASTERN KAY
INCLUDING THE FOLLOWING LOCATIONS
HARDY
AT 1026 PM CDT DOPPLER RADAR INDICATED A TORNADO LIKELY 6
MILES WEST OF HARDY.
THE STORM WAS MOVING EAST AT 25 MPH.
TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT BECAUSE THEY ARE
HARD TO SEE -- TAKE COVER NOW. IF A BASEMENT IS NOT
AVAILABLE...MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST
FLOOR. LEAVE MOBILE HOMES FOR A REINFORCED STORM SHELTER.
STAY AWAY FROM WINDOWS AND ABANDON VEHICLES.
LAT...LON 3685 9675 3689 9697 3699 9699 3700 9674
WRWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 25, 3:32 PM CDT, 6 hours 54 minutes earlier.
Area forecast discussion, May 25, 3:32 PM CDT, 6 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 330 PM CDT SUN MAY 25 1997 SCT STG TSTMS ARE NOW BGNG TO DVLP IN WRN OK. XPCT THE STMS TO INCR SIGLY IN CVRG OVR THE NEXT CPL HOURS. AS A RSLT...HAVE GONE WITH HI POPS XCPT IN FAR NW OK WHERE DRIER AIR HAS ARRIVED. WL MNTN CHC SVR OVR MOST OF THE FA DUE TO HIGHLY FVRBL CONDS FOR SVR WX. ONCE THE STMS EXIT THE FA...PROB LATE THIS EVE...THE NEXT BIG QUESTION IS WHETHER THERE WL BE ENUF MSTR ARND TMRW TO SUPPORT CNVCTN. INSTAB AND PROXIMITY OF SFC BNDRYS AND UPR LOW ALL SEEM TO SUGGEST THE PSBLTY OF SCT TSTMS AGN TMRW...BUT THE AMT OF MSTR FCST APPEARS TOO LOW FOR MUCH TO DVLP. SO HAVE OPTED FOR LOW POPS...MNLY CLOSE TO THE FOCUSING MECHANISMS. ETA BRNGS A SIG COOL DOWN INTO THE NWRN ZNS ON TUE. SITN APPEARS TO BE THE TYPE WHERE COOL TEMPS WOULD BE ACCOMPANIED BY LOW CLDS AND GUSTY N WNDS. IF THAT IS IN FACT WHAT HAPPENS...THE MAX TEMPS IN THAT AREA COULD EASILY BE BLO 60 DEG. AM NOT YET THAT CONFIDENT OF SUCH A SIG DEPARTURE FM NRML...BUT WL STILL GO BLO FWC BY ABT 5 DEG. AGN ELECTED TO GENERALLY FOLLOW NCEP GDNC RATHER THAN MRF FOR EXTDD. FCSTID = 23 = CMS OKC 63 87 60 84 / 60 20 10 20 HBR 60 88 58 79 / 40 20 10 10 SPS 67 90 60 82 / 40 0 0 10 GAG 55 84 55 70 / 10 20 20 20 PNC 65 86 58 78 / 50 30 30 30 DUA 68 92 67 86 / 50 20 0 10 .OKC... OK...NONE. TX...NONE.
In the hours before
Local storm report, May 25, 9:30 PM CDT, 56 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
930 PM CDT SUN MAY 25 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0920 PM ATOKA OK 1.00 INCH HAIL.
05/25/97 ATOKA
CWLocal storm report, May 25, 10:12 PM CDT, 14 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
1012 PM CDT SUN MAY 25 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0920 PM 4 E ATOKA OK 0.75 INCH HAIL.
05/25/97 ATOKA
CWLocal storm report, May 25, 10:12 PM CDT, 14 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
1012 PM CDT SUN MAY 25 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0920 PM 4 E ATOKA OK 0.75 INCH HAIL.
05/25/97 ATOKA
CWLocal storm report, May 25, 10:21 PM CDT, 5 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
1021 PM CDT SUN MAY 25 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1010 PM 3 NW NEWKIRK OK WIND DAMAGE
05/25/97 KAY WIDESPREAD AREA OF TREES DOWN
FROM OHP.
CWLocal storm report, May 25, 10:21 PM CDT, 5 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
1021 PM CDT SUN MAY 25 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1010 PM 3 NW NEWKIRK OK WIND DAMAGE
05/25/97 KAY WIDESPREAD AREA OF TREES DOWN
FROM OHP.
CWSpecial weather statement, May 25, 10:22 PM CDT, 4 minutes before
OKZ007-012-018-019-024-025-027-028-029-039-040-044-045-260400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1022 PM CDT SUN MAY 25 1997 TORNADO WATCH NUMBER 320 IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES IN OKLAHOMA: GRANT GARFIELD KINGFISHER LOGAN CANADIAN OKLAHOMA GRADY MCCLAIN CLEVELAND GARVIN STEPEHNS JEFFERSON COTTON THE TORNADO WATCH REMAINS EFFECTIVE UNTIL 100 AM FOR THE FOLLOWING COUNTIES: KAY NOBLE PAYNE LINCOLN POTTAWATOMIE SEMINOLE HUGHES PONTOTOC COAL MURRAY JOHNSTON MARSHALL CARTER LOVE ATOKA BRYAN PUSHMATAHA CHOCTAW WR
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 7:13 PM CDT | Tornado Warning | OUN | Murray | 62 min |
| May 25, 7:14 PM CDT | Severe Thunderstorm Warning | OUN | Garvin | 46 min |
| May 25, 7:15 PM CDT | Severe Thunderstorm Warning | OUN | Pontotoc | 60 min |
| May 25, 7:27 PM CDT | Tornado Warning | OUN | Johnston, Pontotoc | 48 min |
| May 25, 7:27 PM CDT | Tornado Warning | OUN | Carter | 33 min |
| May 25, 7:59 PM CDT | Tornado Warning | OUN | Carter | 46 min |
| May 25, 8:05 PM CDT | Tornado Warning | OUN | Coal, Johnston, Pontotoc | 55 min |
| May 25, 8:36 PM CDT | Tornado Warning | OUN | Johnston, Marshall | 39 min |
| May 25, 8:46 PM CDT | Severe Thunderstorm Warning | OUN | Carter | 44 min |
| May 25, 8:59 PM CDT | Tornado Warning | OUN | Atoka, Johnston | 31 min |
| May 25, 9:07 PM CDT | Tornado Warning | OUN | Kay | 38 min |
| May 25, 9:15 PM CDT | Tornado Warning | OUN | Bryan, Marshall | 45 min |
| May 25, 9:25 PM CDT | Tornado Warning | OUN | Atoka, Pushmataha | 35 min |
| May 25, 9:39 PM CDT | Tornado Warning | OUN | Kay | 51 min |
| May 25, 9:57 PM CDT | Tornado Warning | OUN | Atoka | 48 min |
| May 25, 10:00 PM CDT | Tornado Warning | OUN | Bryan | 45 min |
| May 25, 10:45 PM CDT | Tornado Warning | OUN | Atoka, Pushmataha | 45 min |
| May 25, 11:30 PM CDT | Tornado Warning | OUN | Choctaw, Pushmataha | 45 min |
| May 26, 6:10 PM CDT | Severe Thunderstorm Warning | OUN | Seminole | 50 min |
| May 26, 6:30 PM CDT | Tornado Warning | OUN | Seminole | 30 min |
Nearby
Tornado Warnings in Oklahoma, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.